Has The FDA Expanded The Medication Recall?
Nov 2, 2012 1:52 pm| Permalink
Yes, it has. Earlier in October, I shared with you that the Food & Drug Administration (FDA) had recalled the methylprednisolone acetate, an epidural steroid, prepared by New England Compounding Company (NECC) out of Framingham, Massachusetts. Our hospital had not purchased that medication from that supplier, so we were not involved in the recall. Since then, the FDA has expanded its recall to include all products from NECC, even though there have been no confirmed cases of infection from the other products. We have fully complied with that recall as we take patient safety extremely seriously.
The FDA’s investigation centers on quality control issues at NECC which may have resulted in contamination of products. To date, the only confirmed infections relating to the NECC products have been linked to the injectable form of methylprednisolone acetate (which, I should emphasize, NMC had not purchased from them). Still, we appreciate the FDA’s approach of recalling all NECC products as even though the timeframes further decrease the likelihood of concern, there is a slight possibility that the issues in question might have exposed patients to the possibility of infection. We are thankful that does not appear to be the case and that the concerns appear to be contained within the one form of the one medication.
During the time in question, three NECC products were used at NMC:
We have identified the 62 patients who received one of these now recalled NECC products. Out of an abundance of caution, I have sent each of those patients a letter informing them of the situation and what symptoms of infection would be: fever, headache, stiff neck, nausea and vomiting, sensitivity to light, or altered mental status. An additional symptom of infection is swelling, increase in pain, redness, or warmth at the injection site of that particular medication or your surgical incision. My letter encourages them to contact their primary care provider if they experience any signs of infection which might be related to their injection or infusion. We have shared our communication with the physicians and advance practice clinicians, with our departments, and with our colleagues at the Vermont Department of Health.
In reaching out, I have tried to inform patients without unnecessarily alarming them, which is a delicate balance. The acronyms and medications and symptoms make it a fairly technical letter to read, similar to this particular column! Simply the mention of “infection” can cause concern. Still, even with the unlikeliness of an issue, it is important to share the information. As with any health condition, it is best if patients are aware of the facts and in touch with their primary care provider about any concerns they may have.
NMC’s approach aligns with what other hospitals are doing in response to the situation, as patient safety is not just an NMC priority – our colleagues share in that devotion. We have been monitoring the national communications and participated in a conference call on the issue through the Vermont Association of Hospitals and Health Systems. The FDA, as part of their procedures, is visiting a random selection of hospitals to ensure proper follow-up on the recall. On Wednesday of last week, NMC was visited by an FDA staff member who reviewed the situation with John Chesarek, the Manager of NMC’s Pharmacy, and found everything in good order here. I appreciate the effort that John and the rest of the directly involved NMC staff have invested in properly responding to this national concern.
I can assure you that NMC will continue to monitor this situation and respond appropriately. The health and safety of our patients is of utmost priority. I appreciate the trust you place in your hospital – our hospital – and we will continue to work to provide exceptional care for our community.
Jill Berry Bowen – NMC’s Chief Executive Officer